Alert archive / Texas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 112, NWS Austin/San Antonio, TX

September 22, 2011Kinney County, Val Verde County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Sep 22, 2011, 6:11 PM CDT for Kinney County, Val Verde County, Texas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 22, 2011, 6:11 PM CDT (23:11 UTC)
Expired
Sep 22, 2011, 6:45 PM CDT
In force
34 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon

Counties Kinney County, TX, Val Verde County, TX

The radar

The Laughlin AFB radar (KDFX), 50 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 11.2 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2011-09-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 565 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2011-09-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
565 J/kg
Mixed-layer CIN
-245 J/kg
Mixed-layer LCL
1252 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-44 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

715 
WUUS54 KEWX 222311
SVREWX
TXC271-465-222345-
/O.NEW.KEWX.SV.W.0112.110922T2311Z-110922T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
611 PM CDT THU SEP 22 2011

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN KINNEY COUNTY...
  VAL VERDE COUNTY...

* UNTIL 645 PM CDT.

* AT 608 PM CDT...NWS METEOROLOGISTS HAVE DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO GOLF
  BALL SIZE.  THIS STORM WAS LOCATED 13 MILES NORTH OF AMANDA...OR 16
  MILES NORTHEAST OF DEL RIO...AND MOVING SOUTH AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL IMPACT FM 2523 ALONG SYCAMORE CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 2959 10060 2932 10066 2944 10090 2965 10079
TIME...MOT...LOC 2311Z 014DEG 11KT 2954 10073

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 22, 3:29 PM CDT, 2 hours 42 minutes earlier.

Area forecast discussion, Sep 22, 3:29 PM CDT, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
329 PM CDT THU SEP 22 2011

.DISCUSSION...
LIKE THE PAST FEW DAYS UNSEASONABLY WARM CONDITIONS HAVE CONTINUED
THIS AFTERNOON OVER MOST OF SOUTH CENTRAL TEXAS...SOUTH OF A COLD
FRONT THAT WAS OVER THE HILL COUNTRY...MODERATING AFTERNOON HIGHS
IN WAKE OF THE COLD FRONT. THE STORM TRACK HAS COME FURTHER SOUTH
THIS AFTERNOON...AS THE AREA OF LOW PRESSURE OVER THE NORTHERN PLAINS
HAS AMPLIFIED TO A LARGER SCALE 700 TO 300 HPA TROF ACROSS THE MID
MISSISSIPPI VALLEY. THIS WILL ALLOW THE COLD FRONT TO MOVE ACROSS
SOUTH CENTRAL TEXAS TONIGHT. ENOUGH INSTABILITY WILL ACCOMPANY THIS
WEATHER SYSTEM TO CONTINUE THE MENTION OF POSSIBLE SCATTERED SHOWERS
LATER THIS AFTERNOON AND TONIGHT. AS THE COLD FRONT AND ITS
ASSOCIATED WEATHER DISTURBANCE ALOFT MOVE EAST AND SOUTHEAST OF
SOUTH CENTRAL TEXAS FRIDAY...MORE STABLE CONDITIONS AND DRIER
WEATHER WILL COME ACROSS SOUTH CENTRAL TEXAS FROM THE WEST AND
NORTHWEST ON FRIDAY THROUGH FRIDAY NIGHT.

DRIER WEATHER WILL COME IN WAKE OF THE COLD FRONT ON FRIDAY...IN A
SIMILAR WAY THAT THE WEATHER PATTERNS WERE ON MONDAY AND MONDAY
NIGHT OF THIS WEEK. FALL WILL OFFICIALLY BEGIN ON FRIDAY...SEP 23RD
AT 405 AM CDT. ON FRIDAY...NORTH TO NORTHEAST WINDS AT 5 TO 15 MPH
WILL BECOME LIGHT IN THE MID AFTERNOON TO THE EVENING HOURS ON
FRIDAY.

THIS COMING WEEKEND STILL SHOWS DRY WEATHER CONTINUING...WITH
VERY WARM AFTERNOON HIGHS FOR AN EARLY FALL/LATE SEPTEMBER SETTING.
THE WARMER THAN USUAL DAYS THIS WEEKEND WILL CONTINUE ON MONDAY AND
TUESDAY OF NEXT WEEK. SOUTH AND SOUTHEAST WINDS WILL SLOWLY PICKUP
ON MONDAY AFTERNOON AND CONTINUE TUESDAY AND WEDNESDAY OF NEXT WEEK.
THIS WILL BRING HIGHER HUMIDITY AND MORE CLOUDS TO SOUTH CENTRAL
TEXAS TUESDAY THROUGH THURSDAY OF NEXT WEEK...AS THE RIDGE OVER THE
AREA WEAKENS SLIGHTLY IN THE MID TO LATE PART OF NEXT WEEK.

FIRE WEATHER...
MINIMUM RELATIVE HUMIDITIES WILL FALL DURING THE AFTERNOONS WITH
THE WARM HIGHS THIS WEEKEND THROUGH TUESDAY OF NEXT WEEK. THIS
WILL CAUSE ELEVATED FIRE WEATHER CONDITIONS IN THE AFTERNOON TO
EVENING SATURDAY THROUGH TUESDAY. THE MINIMUM AFTERNOON RELATIVE
HUMIDITIES WILL BE NEAR 20 TO 25 PERCENT SATURDAY AND NEAR 20 TO
30 PERCENT SUNDAY THROUGH TUESDAY. 20 FT WINDS WILL BE 5 TO 10 MPH
SATURDAY THROUGH MONDAY AND NEAR 10 MPH BY TUESDAY. THE HUMIDITY
WILL RISE ON WEDNESDAY AND THURSDAY...AS MODERATE SOUTH TO
SOUTHEAST WINDS PREVAIL.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              65  88  60  98  67 /  40  10  -    0  -
AUSTIN BERGSTROM INTL AIRPORT  65  89  56  98  61 /  40  10  -   -   -
NEW BRAUNFELS MUNI AIRPORT     65  89  60  97  67 /  40  10  -    0  -
BURNET MUNI AIRPORT            63  86  56  95  65 /  40  10  -    0  -
DEL RIO INTL AIRPORT           68  93  65 100  68 /  30  10  -    0   0
GEORGETOWN MUNI AIRPORT        63  87  57  95  65 /  40  10  -   -   -
HONDO MUNI AIRPORT             65  92  60  98  65 /  40  10  -    0   0
SAN MARCOS MUNI AIRPORT        66  88  60  96  67 /  40  10  -    0  -
LA GRANGE - FAYETTE REGIONAL   66  88  63  96  66 /  40  20  -   -   -
SAN ANTONIO INTL AIRPORT       67  90  61  96  67 /  40  10  -    0  -
STINSON MUNI AIRPORT           67  91  63  98  67 /  40  10  -    0  -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE/AVIATION...25
SYNOPTIC/GRIDS...08
PUBLIC SERVICE/DATA COLLECTION...31
Hazardous weather outlook, Sep 22, 5:03 AM CDT, 13 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
503 AM CDT THU SEP 22 2011

TXZ171>173-183>194-202>209-217>225-228-231015-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
503 AM CDT THU SEP 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Sep 22, 5:04 PM CDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
504 PM CDT THU SEP 22 2011

TXZ183-184-202-222245-
EDWARDS-KINNEY-VAL VERDE-
504 PM CDT THU SEP 22 2011

...SIGNIFICANT WEATHER ADVISORY FOR VAL VERDE...NORTHWESTERN KINNEY
AND SOUTHWESTERN EDWARDS COUNTIES UNTIL 545 PM CDT...

AT 501 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTH OF
CARTA VALLEY TO 15 MILES NORTHEAST OF COMSTOCK TO 8 MILES WEST OF
LANGTRY...AND MOVING SOUTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  COMSTOCK...
  SHUMLA...
  SEMINOLE CANYON STATE PARK...
  PAFFORD CROSSING...
  DEVILS SHORES...
  ROUGH CANYON REC AREA...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.
Special weather statement, Sep 22, 5:54 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
554 PM CDT THU SEP 22 2011

TXZ183-184-202-230000-
EDWARDS-KINNEY-VAL VERDE-
554 PM CDT THU SEP 22 2011

...SIGNIFICANT WEATHER ADVISORY FOR VAL VERDE...NORTHWESTERN KINNEY
AND SOUTHWESTERN EDWARDS COUNTIES UNTIL 700 PM CDT...

AT 550 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES SOUTH OF
LANGTRY TO 6 MILES NORTH OF COMSTOCK TO 5 MILES WEST OF CARTA VALLEY
TO 13 MILES SOUTH OF CARTA VALLEY...AND MOVING SOUTHEAST AT 10 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.SMALL STREAM FLOODING CAN ALSO BE EXPECTED.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  COMSTOCK...
  SEMINOLE CANYON STATE PARK...
  CARTA VALLEY...
  PAFFORD CROSSING...
  DEVILS SHORES...
  ROUGH CANYON REC AREA...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 7:10 PM CDTAreal Flood AdvisoryEWXBandera, Edwards, Gillespie, Kerr, Real110 min
Sep 21, 8:40 PM CDTAreal Flood AdvisoryEWXBandera, Edwards, Gillespie, Kendall, Kerr, Medina and 2 more3 hr
Sep 22, 5:50 PM CDTAreal Flood AdvisoryEWXEdwards, Kinney, Val Verde2 hr
Sep 22, 6:22 PM CDTFlash Flood WarningEWXVal Verde6 hr
Sep 22, 6:42 PM CDTSevere Thunderstorm WarningEWXKinney, Val Verde48 min

Nearby

Severe Thunderstorm Warnings in Texas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.